Missouri, 2019

Flooding and Heavy Rain in Missouri, April 25 to 26, 2019

April 25 to 26, 2019 · NWS SGF · 3 events in 1 county or zone

An area of low pressure over northeast Oklahoma moved slowly across southern Missouri. Several rounds of showers and thunderstorms developed from the morning of the 23rd to the afternoon of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An area of low pressure over northeast Oklahoma moved slowly across southern Missouri. Several rounds of showers and thunderstorms developed from the morning of the 23rd to the afternoon of the 25th. Total rainfall accumulations averaged between one and two inches, with the highest amounts over Shannon County in south central Missouri, where localized flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 25, 4:58 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Apr 25, 4:58 AM CST, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 AM CDT Thu Apr 25 2019

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Thu Apr 25 2019

Areas of dense fog has formed over central Missouri in the vicinity
of a stalled surface boundary and light to calm winds. Visibilities
are down to one quarter of a mile in some locations, with these
conditions likely to persist into the mid morning hours.

Mid level closed low over southern Oklahoma early this morning will
lift northeast into southeast Missouri by this afternoon and into
the Ohio valley tonight. With this track will continue to see a band
of showers track up across south central Missouri and may expand a
little more to the northwest later this morning into the early
afternoon hours, possibly as far as the Interstate 44 corridor.
The bulk of the precipitation will then push east of the area this
evening, however a secondary weak shortwave and associated
surface front drops southeast and may keep some light scattered
showers around the area through the overnight hours over portions
of central Missouri and the eastern Ozarks, while clear to partly
cloudy skies area expected over the western counties. Highs today
will be the coolest over the eastern Ozarks where the clouds and
showers will persists, with highs only in the middle 60s, while
further west, some clearing may occur pushing temperatures into
the mid 70s over southeast Kansas and western Missouri. Overnight
lows will drop into the 40s area-wide.

.LONG TERM...(Friday through Wednesday)
Issued at 302 AM CDT Thu Apr 25 2019

Quiet weather is expected Friday as high pressure settles into the
region, and quickly moves off to the south Friday night as the next
shortwave quickly tracks through the northern Plains. This wave will
pass across Iowa on Saturday pushing a cold front through the
region. This will lead to a chance for some showers and perhaps
isolated thunderstorms for the region. Temperatures will be mild,
with highs mainly in the 70s and lows in the 50s.

The system pulls out of the region Saturday night, with high
pressure building across the Upper Midwest from Saturday night into
Sunday with a return to quiet weather.

As we head into next week the overall pattern looks to become more
active for southeast Kansas and the Missouri Ozarks. Weak ridging
will be found across the Gulf of Mexico with a shortwave trough
developing over the desert southwest. This will help set up a
broad southwest flow with several impulses translating through the
flow from Monday through Wednesday. Increasing low level moisture
will aid in convective potential, with medium range models
showing the potential for a meandering frontal boundary near the
area, which will aid in more focus convection. Its too early to
discern the details, but suffice to say an active spring-like
period is expected. Overall, it will remain mild through this
period, with highs in the 70s and lows in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 558 AM CDT Thu Apr 25 2019

An upper level low was lifting northeast towards the area this
morning. Widespread IFR to VLIFR flight conditions were found
across much of the area. The only exception was at the KJLN
terminal where ceilings remains MVFR and visibilities VFR. Will
continue to see these lower flight categories through the morning
hours today before ceilings and visibilities gradually rise and
eventually return to VFR flight conditions later this afternoon
and evening as the upper low shifts into the Ohio Valley.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 10 AM CDT this morning for MOZ055>058-
     066>071-078>081-083.

KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ073.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Apr 25, 11:41 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1241 PM CDT Thu Apr 25 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1241 PM CDT Thu Apr 25 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

  A few isolated thunderstorms are possible this afternoon and
  early evening. No severe storms are expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  South winds gusting to 35 mph will be possible ahead of an
  approaching front on Saturday. A few thunderstorms will also be
  possible Saturday with the frontal passage.

  Several chances for showers and thunderstorms will occur
  next work week. Some of this activity most likely will lead to
  severe weather and flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Shannon

When
April 25, 12:48 PM CST to April 26, 11:15 AM CST
Where
Shannon County, 1.1 mi S of Munsett to 1.07 mi SSE of Munsett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.104, -91.326

Water from Shawnee Creek flooded several low water crossings on County Road 106-513 that runs along the creek.

Flood, Shannon

When
April 25, 4:10 PM CST to April 26, 11:15 AM CST
Where
Shannon County, 4.84 mi S of Owls Bend to 5 mi S of Owls Bend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.110, -91.200

State Highway NN was closed due to flooding along Rocky Creek.

Heavy Rain, Shannon

When
April 25, 8:30 PM CST
Where
Shannon County, 0.88 mi NE of Eminence
Reported by
Mesonet
Coordinates
37.160, -91.360

The Mesonet Station at EMCM7 reported a 24 hour rainfall total of 2.23 inches on the Jacks Fork River at Eminence.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816406, 816407, 816408.